Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 32, NWS Melbourne, FL

April 7, 2022Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 7, 2022, 2:13 PM EDT for Saint Lucie County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2022, 2:13 PM EDT (18:13 UTC)
Expired
Apr 7, 2022, 2:45 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS52 KMLB 071813
SVRMLB
FLC111-071845-
/O.NEW.KMLB.SV.W.0032.220407T1813Z-220407T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
213 PM EDT Thu Apr 7 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lucie County in east central Florida...

* Until 245 PM EDT.

* At 212 PM EDT, a severe thunderstorm was located near Fort Pierce
  North, or near Fort Pierce, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Fort Pierce
  North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2738 8050 2745 8051 2754 8043 2756 8040
      2756 8036 2758 8036 2759 8034 2758 8033
      2757 8034 2757 8033 2756 8033 2756 8032
      2759 8033 2761 8031 2743 8023
TIME...MOT...LOC 1812Z 245DEG 26KT 2745 8042 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
2 follow-up statements
365 
WWUS52 KMLB 071827
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
227 PM EDT Thu Apr 7 2022

FLC111-071845-
/O.CON.KMLB.SV.W.0032.000000T0000Z-220407T1845Z/
St. Lucie FL-
227 PM EDT Thu Apr 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN ST. LUCIE COUNTY...

At 227 PM EDT, a severe thunderstorm was located over Fort Pierce
North, or over Fort Pierce, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Pierce, Fort Pierce Inlet, Queens Cove, Saint Lucie Village and
Treasure Coast Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2740 8043 2742 8045 2750 8037 2757 8029
      2756 8029 2743 8023
TIME...MOT...LOC 1827Z 249DEG 22KT 2746 8034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
410 
WWUS52 KMLB 071843
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
243 PM EDT Thu Apr 7 2022

FLC111-071851-
/O.EXP.KMLB.SV.W.0032.000000T0000Z-220407T1845Z/
St. Lucie FL-
243 PM EDT Thu Apr 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE COUNTY
WILL EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 2740 8043 2742 8045 2750 8037 2757 8029
      2756 8029 2743 8023
TIME...MOT...LOC 1841Z 245DEG 26KT 2750 8025 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:43 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 7, 10:43 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1043 AM EDT Thu Apr 7 2022

.DISCUSSION...

...Threat For Strong to Severe Storms Today...
...Near Record Temps Expected Across the South This Afternoon...

Surface cold front has reached the eastern FL panhandle at sunrise.
Pre-frontal trough and attendant strong-severe convection is
currently pushing across northern FL where higher helicities are
noted. Storms have harnessed this shear prompting NWS JAX to issue a
few tornado warnings. The helicity should gradually decrease by
early afternoon as the atmosphere becomes well mixed with deep,
unidirectional SW flow. Until then, we will be watching for spin-ups
in the next cluster of storms that will affect north Lake/Volusia
through Noon.

Additional storms will move onshore WC FL off the Gulf and spread
east across Orlando metro, Osceola, Brevard during the afternoon. A
few strong storms could develop from near Lake Okeechobee across the
Treasure Coast toward sunset into early evening. Primary storm
threats here remain strong straight line wind gusts up to 60 mph,
with temps aloft supportive of hail 1-1.25 inch in diameter and
frequent lightning/torrential downpours. While a unidirectional wind
profile is not overly conducive for rotating storms, one can never
rule out brief spinups in Florida.

Max temps may still reach the mid 80s across the north as there
should be some breaks in the clouds once these initial clusters
clear Lake/Volusia counties. Importantly, there may be redevelopment
of a thin band of showers and storms along the front itself this
afternoon as it pushes into our northern counties. The threat for
strong/severe storms should be focused on the activity ahead of the
front. Did not make changes to forecast max temps across the south
reaching the lower 90s and approaching record highs for MLB/VRB/FPR.

Strong, gusty SW gradient winds already mixing down to the sfc
producing windy conditions, 20-25 mph with gusts near 30 mph. Such
strong offshore flow will prevent the east coast sea breeze from
developing which will produce the hot temperatures along the
Space/Treasure coasts.

&&

.AVIATION...low MVFR to IFR CIGs BKN008-015 in stratus will lift
and become VFR by 16Z. Latest radar trends indicate SHRA/TSRA may
reach LEE-DAB VCNTY by 16Z, so some AMDs may be needed for the
northern aerodromes to move up TEMPOs before the next routine
package. Remaining timing of TEMPO TS groups for the north/central
terminals looks in line with the 12Z HRRR, so no changes needed for
now. Winds from 210-240 at 16-20KT G30KT outside of storms. May need
to add convective wind gusts 35-45KT at a couple/few terminals as
higher gusts likely in any storm cells/bands.

&&

.MARINE...
No significant changes to current coastal waters forecast.

Today-tonight...SW winds 15-20KT with highest sustained speeds and
peak seas (4-5ft) well offshore. A Cautionary Statement is now in
effect for all the local waters. Additionally, mariners should
remain aware to the likelihood of strong to severe storms moving
rapidly offshore from late morning through this afternoon. Speeds
remain 15-20kt tonight as winds shift to W-NW behind cold FROPA.

&&

CLIMATE...Record high temperatures for today, April 7th. Records
will be approached or set at Melbourne, Vero Beach and Fort Pierce.

DAB  90 (1956)
LEE  89 (2014)
SFB  91 (2014)
MCO  92 (1908)
MLB  91 (2018)
VRB  90 (2018)
FPR  92 (2014)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  57  75  52 /  80  20   0   0
MCO  88  62  77  56 /  70  20   0   0
MLB  90  60  77  54 /  50  30   0   0
VRB  92  62  79  53 /  30  30  10   0
LEE  83  57  73  54 /  80  10   0   0
SFB  86  58  75  54 /  80  20   0   0
ORL  88  62  77  56 /  70  20   0   0
FPR  92  62  79  53 /  30  30  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Leahy/Smith
Hazardous weather outlook, Apr 7, 9:40 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 AM EDT Thu Apr 7 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
940 AM EDT Thu Apr 7 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
An approaching cold front currently over the eastern Florida
panhandle will move into central Florida toward sunset, and cross
the area by tonight. Ahead of the front, showers and lightning
storms are ongoing across north Florida which will push east-
southeast into east central Florida late this morning and continue
through this afternoon into this evening.

The highest coverage of storms will be north of Lake Kissimmee and
Melbourne from late this morning through sunset. Conditions across
this area are also the most favorable for strong to severe storms to
develop. Damaging wind gusts up to 60 mph, hail up to half dollar
size, frequent lightning and heavy downpours up to 3 inches may
occur in the most intense storms. A brief tornado could also occur.

Farther south, across Okeechobee and Treasure coast counties,
slightly less storm coverage is expected, with scattered showers and
storms occurring from late afternoon into early evening. A few
strong to severe storms are possible in this area as well.

Storm motion will be rapidly toward the east at 30 to 35 mph late
this morning, increasing to 40 to 45 mph in the afternoon. Make
sure you move indoors to safety at the first sign of threatening
skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be easily capable of producing winds in excess of
35 knots on area lakes, the Intracoastal Waterway and adjacent
Atlantic waters. An isolated waterspout or two is also possible.

.HIGH WIND IMPACT...
Outside of any storms, strong southwest winds of 15 to 25 mph
gusting to around 30 mph, will blow any lightweight, unsecured
objects around. Drivers of high profile vehicles should be alert to
the gusty winds, especially in open areas, overpasses and causeways.

.WIND AND SEA IMPACT...
Gusty southwest winds of 15 to 20 knots over the Atlantic waters
will shift to west and northwest behind a cold front tonight.
Offshore seas will build to as high as 4 to 5 feet. Operators of
small craft should exercise caution. especially if heading
offshore beyond 20 nautical miles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Gusty offshore winds will keep poor boating conditions in place
through Sunday, mainly offshore beyond 20 miles. The combination
of gusty winds and low relative humidity values will pose an
increasing fire weather danger through this weekend, especially
on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather throughout today and self
activate if any watches or warnings are issued for their area.

Kelly/Cristaldi

In the hours before

Local storm report, Apr 7, 1:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
141 PM EDT THU APR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     3 SSE KENNEDY SPACE CEN 28.52N  80.64W
04/07/2022  M43 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0506 MEASURES WIND GUST OF 37KT/43MPH

&&

EVENT NUMBER MLB2200139

JS
Special weather statement, Apr 7, 1:44 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
144 PM EDT Thu Apr 7 2022

FLZ154-159-259-071815-
Coastal St. Lucie FL-Inland St. Lucie FL-Coastal Indian River FL-
144 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of northeastern St.
Lucie and southeastern Indian River Counties through 215 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Park, or near Indrio, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pierce, Vero Beach, Indrio, Fort Pierce Inlet and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2747 8024 2744 8049 2753 8052 2766 8032
TIME...MOT...LOC 1744Z 249DEG 20KT 2751 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Apr 7, 1:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT THU APR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     5 E KENNEDY SPACE CENTE 28.57N  80.59W
04/07/2022  M60 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-1102 MEASURES WIND GUST OF 52KT/60MPH

&&

EVENT NUMBER MLB2200140

JS
Special weather statement, Apr 7, 1:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
153 PM EDT Thu Apr 7 2022

FLZ053-447-547-647-747-071830-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
153 PM EDT Thu Apr 7 2022

...Strong thunderstorms will impact portions of central Brevard and
east central Osceola Counties through 230 PM EDT...

At 153 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Kennedy Space Center to Cape
Canaveral to 8 miles east of Holopaw. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2839 8056 2829 8057 2813 8054 2805 8050
      2804 8104 2838 8073 2853 8063 2853 8052
      2846 8049
TIME...MOT...LOC 1753Z 239DEG 25KT 2858 8049 2839 8063 2809 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leahy
Local storm report, Apr 7, 1:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT THU APR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     TREASURE COAST ARPT     27.50N  80.38W
04/07/2022  M82 MPH          ST. LUCIE          FL   ASOS

            KFPR ASOS MEASURES WIND GUST OF 71KT/82MPH

&&

EVENT NUMBER MLB2200141

JS
Local storm report, Apr 7, 2:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT THU APR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N  80.64W
04/07/2022  M39 MPH          BREVARD            FL   ASOS

            KMLB ASOS MEASURES WIND GUST OF 34KT/39MPH

&&

EVENT NUMBER MLB2200142

JS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:21 AM EDTSpecial Weather StatementMLBMarion24 min
Apr 7, 10:44 AM EDTSpecial Weather StatementMLBVolusia31 min
Apr 7, 11:10 AM EDTSpecial Weather StatementMLBVolusia35 min
Apr 7, 11:14 AM EDTSpecial Marine WarningMLB46 min
Apr 7, 11:43 AM EDTSpecial Weather StatementMLBVolusia32 min
Apr 7, 11:47 AM EDTSpecial Weather StatementMLBLake43 min
Apr 7, 11:57 AM EDTSevere Thunderstorm WarningMLBLake, Orange18 min
Apr 7, 12:13 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole32 min
Apr 7, 12:15 PM EDTSpecial Marine WarningMLB90 min
Apr 7, 12:41 PM EDTSpecial Weather StatementMLBOrange, Seminole34 min
Apr 7, 12:49 PM EDTSpecial Marine WarningMLB3 hr
Apr 7, 12:50 PM EDTSpecial Weather StatementMLBOsceola25 min
Apr 7, 1:14 PM EDTSpecial Weather StatementMLBOsceola31 min
Apr 7, 1:44 PM EDTSpecial Weather StatementMLBSaint Lucie31 min
Apr 7, 1:48 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie27 min
Apr 7, 1:53 PM EDTSpecial Weather StatementMLBBrevard37 min
Apr 7, 2:17 PM EDTAreal Flood AdvisoryMLBSaint Lucie58 min
Apr 7, 2:52 PM EDTSpecial Weather StatementMLBIndian River23 min
Apr 7, 3:44 PM EDTSpecial Weather StatementMLBOrange, Seminole31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.